News, Culture & Society

Widow, 61, wandered the streets naked due to a B12 deficiency

A widow suffered ‘reversible dementia’ after becoming deficient in vitamin B12, doctors have revealed. 

The unnamed 61-year-old would wander the streets naked, hallucinate dead relatives and even accuse her family of trying to poison her. 

After five years of this ‘altered behaviour’, her sister took her to hospital when she started losing consciousness and developed jerky movements.  

A series of blood tests and scans all came back clear, with the patient’s only abnormality being a B12 deficiency. 

It is unclear if the woman was a vegan, who are often deficient in the vitamin due to it mainly being found in animal products.

This deficiency is thought to have damaged the protective fatty layer around the woman’s spinal cord. 

It is unclear if the woman was a vegan, who are often deficient in the vitamin due to it mainly being found in animal products

This caused parts of her backbone to degenerate, triggering psychotic and epileptic symptoms.

The patient experienced ‘remarkable neuropsychiatric recovery’ after taking artificial vitamin B12. 

However, the time taken for her to be diagnosed is thought to have damaged her spinal cord so much she may be on anti-psychotic and anti-seizure drugs for life. 

The incident was written in a BMJ Case Report by Professor J Bernardo Barahona-Corrêa, of the department of psychiatry at the Nova Medical School in Lisbon.

The patient is from Cape Verde, where she has lived alone for 12 years since her husband died.

It is unclear how long she had been in Portugal for when her sister took her to hospital. Due to the widow not speaking Portuguese, her sister had to explain her symptoms for her. 

The family became concerned over the years when she started talking to people who were not there, ‘neglected her hygiene’, stopped cooking and left her house in a state.  

The woman was conscious and had no obvious cognitive impairment when she arrived at the hospital. However, doctors were unable to officially assess her due to the language barrier.  

Tests revealed she had normal blood cell counts, glucose levels and markers of inflammation. Kidney, liver and thyroid assessments, as well as a CT scan, also came back clear.  

The woman was told to take the anti-epileptic drug carbamazepine twice a day. She was also referred to a neurology outpatient clinic where she underwent an electroencephalogram, which records brain activity. 

The results suggested slow thinking but she was sent home regardless. 

She then had another seizure, which did not reoccur after her family insisted she take her medication as prescribed. 

WHAT IS VITAMIN B12 DEFICIENCY? 

A lack of vitamin B12 can lead to vitamin B12 deficiency anaemia.

This occurs when the body produces abnormally large red blood cells that cannot function properly.

Red blood cells carry oxygen around the body in a substance called haemoglobin.

Anaemia is defined as having either fewer red blood cells than normal or abnormally low haemoglobin in each cell.

Vitamin B12 deficiency is more common in older people, affecting one in 10 over 75. 

Symptoms include:

  • Extreme fatigue
  • Pins and needles
  • Sore, red tongue
  • Mouth ulcers
  • Muscle weakness
  • Poor vision
  • Psychological problems, like depression and confusion
  • Poor memory, understanding or judgement

Vitamin B12 deficiency can be brought on by pernicious anaemia, which occurs when the immune system attacks healthy cells in the stomach, leaving them unable to absorb the vitamin.

A lack of B12 in your diet can occur if you are vegan due to it largely only being in animal products.

Good food sources include meat, salmon, cod, dairy, eggs and fortified cereals.

Most people can get all the vitamin B12 they need from their diet, however, vegans may need to take a daily 1.5microgram supplement. 

And medications, such as anticonvulsants, can affect how much vitamin B12 the body absorbs.

Treatment is usually vitamin B12 supplements or injections.

Left untreated, deficiency can cause nervous system problems, infertility, heart conditions, pregnancy complications and birth defects.

The nervous system problems can be permanent even after treatment. 

Source: NHS Choices 

Her sister then became concerned again when she started shouting that the spirits of her dead relatives were telling her not to take her medication.

She also became convinced her family were trying to poison her and refused to eat with them.

On top of this, the patient struggled to remember things, became easily distracted, would get lost if she went outside on her own and slurred her speech to the point it was incomprehensible. 

With all tests coming back clear, she was eventually diagnosed with a B12 deficiency and hyperhomocysteinemia, which occurs when there is too much of the amino acid homocysteine in the blood.

Excessive homocysteine is a risk factor for heart disease. Vitamin B12 lowers the amino acid and is used to treat severe hyperhomocysteinemia.

The patient was also diagnosed with pernicious anemia, which occurs when the body cannot make enough healthy red blood cells because of insufficient vitamin B12.

She was treated with cyanocobalamin, a man-made form of B12, every day for six days. This was then reduced to once a week for six weeks and then monthly. 

She was also prescribed a daily dose of the antipsychotic olanzapine.

A follow-up assessment revealed she was showing no signs of aggressive behaviour, delusions or hallucinations.

Her cognitive status also improved ‘dramatically’, leaving her able to cook, help around the house and go shopping. However, she was still disorientated and incoherent. 

Nine months after her psychotic symptoms stopped, doctors took her off olanzapine. 

Her symptoms then returned six months later, prompting medics to prescribe the antipsychotic paliperidone, which resolved the issue.

She then made the decision to come off carbamazepine, which caused her to have a seizure. She has not had a fit since she started taking the medication again.  

Cognitive decline combined with psychosis and seizures is a rare side effect of B12 deficiency, with just one known case being published before. 

But the deficiency itself is common, and associated with forms of anaemia and inflammation of the tongue, known as glossitis.  

The deficiency can also cause psychiatric symptoms, such as depression, irritability, slow thinking, poor memory, dementia, psychosis and delerium.

Vitamin B12 deficiency can also lead to psychiatric symptoms even without anaemia. This can delay diagnosis and treatment, leading to severe, irreversible neuronal damage.

The authors of the case report urge doctors to consider B12 deficiency if a patient presents with abnormal psychosis or seizures, especially if combined with cognitive decline.  

Read more at DailyMail.co.uk


Comments are closed.